Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Gaylord, MI

July 16, 2018Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 2018, 2:22 PM EDT for Alpena County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 2:22 PM EDT (18:22 UTC)
Expired
Jul 16, 2018, 3:00 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:35 PM EDTTSTM WND GST 401 W Ossineke, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KAPX 161822
SVRAPX
MIC007-161900-
/O.NEW.KAPX.SV.W.0023.180716T1822Z-180716T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
222 PM EDT MON JUL 16 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Central Alpena County in northern Michigan...

* Until 300 PM EDT.

* At 221 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles east of Lakewood to near The Town Of Hubbard
  Lake, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alpena, Ossineke, The Town Of Hubbard Lake, Ossineke Township and
  Devils Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
      4489 8334 4491 8333 4486 8333 4490 8377
      4519 8338 4519 8332 4517 8336 4507 8331
      4504 8327 4505 8322 4504 8323 4504 8320
      4503 8323
TIME...MOT...LOC 1821Z 274DEG 21KT 4517 8329 4495 8358 

HAIL...1.00IN
WIND...60MPH
 
$$

TJL
2 follow-up statements
645 
WWUS53 KAPX 161839
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
239 PM EDT MON JUL 16 2018

MIC007-161900-
/O.CON.KAPX.SV.W.0023.000000T0000Z-180716T1900Z/
Alpena MI-
239 PM EDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EASTERN ALPENA COUNTY...

At 239 PM EDT, severe thunderstorms were located along a line
extending from 13 miles east of Lakewood to near Ossineke, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alpena, Ossineke and Devils Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
      4489 8334 4491 8333 4486 8333 4489 8361
      4517 8336 4507 8331 4504 8327 4505 8322
      4504 8323 4504 8320 4503 8323
TIME...MOT...LOC 1839Z 274DEG 21KT 4516 8315 4494 8344 

HAIL...1.00IN
WIND...60MPH
 
$$

TJL
968 
WWUS53 KAPX 161859
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
259 PM EDT MON JUL 16 2018

MIC007-161908-
/O.EXP.KAPX.SV.W.0023.000000T0000Z-180716T1900Z/
Alpena MI-
259 PM EDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALPENA COUNTY WILL
EXPIRE AT 300 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
      4489 8334 4491 8333 4486 8333 4489 8361
      4517 8336 4507 8331 4504 8327 4505 8322
      4504 8323 4504 8320 4503 8323
TIME...MOT...LOC 1858Z 274DEG 21KT 4515 8301 4493 8330 

$$

TJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:07 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 2:07 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
207 PM EDT Mon Jul 16 2018

.UPDATE...
Issued at 1135 AM EDT Mon Jul 16 2018

Late morning surface analysis reveals the cold front slowly
progressing through northern Lower, currently stretching from just
south of Ludington to east of Rogers City. A narrow ribbon of
clouds and higher moisture (PWs up to 1.6" and dewpoints into the
low 70s) accompanies the front. There's been plenty of sun over
our southeastern counties this morning, already pushing
temperatures to 86F at this hour at APN and OSC. Our southeast
will be the area to watch heading into this afternoon as remaining
CIN erodes and instability continues to grow there out ahead of
the front. MLCAPEs up to 2000 J/kg are expected based on guidance
as well as on a modified 12Z APX sounding. Deep layer bulk shear
looks to remain marginal at best aound 30 knots, however.

Overall thinking hasn't changed much with regard to storm activity
this afternoon. Hi-res guidance continues to point to the 1 to 2pm
timeframe for storm development over our southeast. Based on weak
shear and little to no updraft helicity shown in guidance, think
individual storms will be somewhat "pulsey" with not well
organized. Hail production may be limited by the lack of robust
updrafts, but given the decent instability can't rule out some
marginally severe hail from the strongest storms. Still looking
like damaging winds will be the primary threat with forecast
DCAPEs in excess of 1200 J/kg closer to Saginaw Bay. As the front
crosses over Lake Huron, the bulk of the thunderstorm activity
looks to exit our southeast before late afternoon, but a secondary
cold front could trigger spotty light showers as it drops through
this evening and ushers in the cooler, less humid airmass.

&&

.NEAR TERM...(Today through Tonight)
Issued at 342 AM EDT Mon Jul 16 2018

High impact weather potential: Scattered thunderstorms later today
over NE lower with a marginal severe threat for damaging winds.

Pattern synopsis and forecast:

Low pressure was in Ontario early this morning, with a cold front
extending south into central upper Michigan, Wisconsin and SE Iowa.
A few showers and storms were expanding/increasing due to falling
heights/cooling aloft (steepening mid level lapse rates of 6.5c/km)
and low level convergence. This was occurring within a corridor of
enhanced moisture and instability ahead of this front, although the
actual deep layer moisture channel is awfully narrow. Deep layer
forcing is rather weak, but latest Ruc analyses have shown a trend
of increasing MUCAPE to as much as 800-1400j/kg in latest runs, and
0-6km bulk shear values of 30-35kts suggestive of potential decent
storm organization in the stronger storms. These cells are certainly
worth keeping an eye on considering the instability trend and shear.
Otherwise, just some increased higher level cloud crossing nrn
Michigan.

Heading through the day, The cold front will slowly work it's way
across nrn Michigan through the day, with SW winds ahead of the
front drawing in increasing low level moisture. There is a wide
range in exactly how much instability will be generated through the
day, but NE lower, especially closer toward Saginaw Bay, could see a
max of 2200j/kg MLCAPE as the moisture and instability axis moves
in. This due to a longer period of time to heat and advect the most
moisture in from the south. Again, this increasing instability has
been the trend in subsequent rapid update data. Similar 0-6km bulk
shear values of 30-35kts will continue to result in a severe threat,
and latest SPC marginal risk has been expanded back into more of NE
lower. The primary threat is for damaging winds, but if the
instability is in fact at or greater than 2000j/kg, large hail may
enter the picture. The activity should be rather isolated/scattered
through morning, but by the time the front reaches NE lower, storms
should be more numerous.

After the front crosses, skies will go on a clearing trend under
strong cold and drier air advection. It'll be interesting to see
what happens vary late tonight into daybreak Tuesday, as the low
level cold advection will be strong enough to result in shallow
overlake instability for mainly Lake Superior. Could the increasing
moisture flux be enough to bring in some lake clouds? Hmmmmm...we'll
have to wait and see.

Highs today will range from the lower 80s in eastern upper to the
upper 80s near Saginaw Bay. Lows tonight will range from the lower
50s in eastern upper to the mid and upper 50s south.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 342 AM EDT Mon Jul 16 2018

High Impact Weather Potential: Minimal

Pattern Synopsis/Forecast: Tuesday through Wednesday night

A short wave trough axis will be crossing over the area on
Tuesday, with lower heights and cold advection behind the
departure of the cold front. This will bring in a much cooler air
mass Tuesday. The airmass moderates on Wednesday and starts
warming again before the next system arrives by Friday.

Primary Forecast Concerns: Minimal.

With a cooler and drier airmass advecting in behind Monday's front,
Tuesday's highs will be anywhere from 6 to 10 degrees below normal.
Mostly sunny skies should allow us to mix down drier air which will
keep humidity values down in the low to mid 30s. Northwest winds
will become slightly gusty on Tuesday as the pressure gradient
tightens over the area. We could also see some decent overlake
instability, given the warm lakes and 850 temperatures around 9 C
(for a delta T around 10C). This may be able to result in at least
some lake cloud coming in off Lake Superior and Michigan. Surface
high pressure moves into nrn Michigan overnight Tuesday into
Wednesday, resulting in decent sun and lighter winds.

.LONG TERM...(Wednesday night through Sunday)
Issued at 342 AM EDT Mon Jul 16 2018

High Impact Weather Potential: Minimal.

High pressure will depart east Thursday, making way for a system
moving off the northern Rockies. This system has the potential to
become a cut off low over the region and could bring a stretch of
wet and unsettled weather to northern Michigan Friday into the
weekend. Temperatures will warm to near and slightly above normal
at the end of the week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 206 PM EDT Mon Jul 16 2018

A broken line of thunderstorms has developed along a cold front
slowly pushing through northeast Lower this afternoon. Isolated
cells have also developed behind this main line, and APN will
likely be the only TAF site impacted. Visibilities and perhaps
ceilings will be briefly lowered due to heavier rain there.

Convection will exit northern Michigan by late afternoon or early
evening, with skies continuing to clear from west to east tonight.
Northwest winds behind the front will remain a tad breezy into
this evening, with breezy NW winds again on Tuesday.

&&

.MARINE...
Issued at 342 AM EDT Mon Jul 16 2018

A cold front will cross nrn Michigan through the day, bringing in
isolated to scattered showers and thunderstorms. There is a chance
that a few storms could become severe across the Lake Huron
nearshore waters, generally south of Alpena. Winds will shift more
out of the WNW/NW and start to increase as the pressure gradient
tightens and we gradually develop shallow overlake instability due
to cold advection. Lower end advisory winds are possible for a time
tonight, but there is too much uncertainty to issue any advisories.
Rather, will be extending in time through this morning, the dense
fog advisory over lake Michigan. Despite not being able to see
much of whatever stratus/fog is out there due to higher clouds
passing by overhead, higher sfc based moisture will be drawn over
the Lake, leading to fog development conditions.

Wind do start to subside late tonight into Tuesday in advance of
high pressure which settles in Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MK
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MK
MARINE...SMD
Hazardous weather outlook, Jul 16, 10:55 AM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1055 AM EDT Mon Jul 16 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1055 AM EDT Mon Jul 16 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across a portion of northern
Lower Michigan this afternoon, particularly across northeast
Lower where there is a marginal risk for a few severe storms. The
greatest likelihood for any severe storms will be between 1 PM and
8 PM. While the primary threat will be localized damaging wind
gusts, hail up to three quarters of an inch in diameter will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for thunderstorms across all of northern
Michigan Friday and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 16, 2:18 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             MIKADO                  44.57N 83.42W
07/16/2018  E1.00 INCH       ALCONA             MI   LAW ENFORCEMENT

            RELAYED REPORT OF QUARTER SIZED HAIL
            DAMAGING GARDEN. TIME ESTIMATED FROM RADAR.

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:21 PM EDTSpecial Marine WarningAPX39 min
Jul 16, 1:42 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco43 min
Jul 16, 1:52 PM EDTSpecial Marine WarningAPX53 min
Jul 16, 2:25 PM EDTSpecial Marine WarningAPX95 min
Jul 16, 2:33 PM EDTSpecial Marine WarningAPX43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.